Arkansas, 2013

Damaging Wind in Arkansas, July 11, 2013

July 11, 2013 · NWS JAN · 1 event in 1 county or zone

A warm and moist airmass in place across the region allowed a severe storm to develop on the eleventh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm and moist airmass in place across the region allowed a severe storm to develop on the eleventh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 8:33 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 11, 8:33 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
933 PM CDT THU JUL 11 2013

.UPDATE...SENT OUT ANOTHER UPDATE TO REMOVE POPS FOR ALL AREAS THIS
EXCEPT FOR THE DELTA WHERE THERE ARE STILL A FEW LINGERING STORMS.
THE SURFACE BOUNDARY CONTINUES TO SINK SOUTHWARD TOWARD THE CWA AND
SUB-70 DEWPOINTS WILL BEGIN FILTERING INTO THE AREA OVERNIGHT. THERE
STILL REMAINS SOME INSTABILITY ACROSS THE AREA BUT LAPSE RATES ARE
QUITE MARGINAL IN THE WAKE OF CONVECTION EARLIER TODAY. WHILE IT IS
CONCEIVABLE THERE COULD BE AN ISOLATED SHOWER OR TWO OVERNIGHT...
CHANCES ARE LOW ENOUGH TO REMOVE PRECIP MENTION FROM THE FORECAST.
UPDATED FORECAST PRODUCTS ARE CURRENTLY BEING SENT. /DL/

&&

.AVIATION...MAIN FOCUS WILL BE ON THE DEVELOPMENT OF MVFR VISBY
LATER TONIGHT AS SKIES CLEAR. MOST VIS RESTRICTIONS SHOULD BE IN THE
MVFR CATEGORY...BUT SOME PERIOD OF IFR WILL BE POSSIBLE AT A SITE OR
TWO. ON FRI...DRIER LOW LEVEL AIR LOOKS TO BEGIN FILTERING IN IN THE
WAKE OF A WEAK FRONT. JUST SOME FAIR WX CU IS EXPECTED WITH MAYBE AN
ISOLATED SHOWER IN THE FAR SOUTH. /CME/

&&

.DISCUSSION... /ISSUED 326 PM CDT THU JUL 11 2013/

SHORT TERM...TONIGHT THROUGH SUNDAY.
FRIDAY...DRIER AIR SHOULD BE MOVING IN BEHIND THE FRONT AND WILL
PROVIDE A LITTLE BIT OF RELIEF FROM ALL THE HUMIDITY. THE FRONT
SHOULD CONTINUE ON ITS JOURNEY SOUTHWARD AND BY AFTERNOON BE DOWN
NEAR THE COAST. OUR FAR SE COUNTIES HAVE SOME CHANCES OF SEEING SOME
SCATTERED SHOWERS AND STORMS AGAIN TOMORROW AFTERNOON. SOME STORMS
COULD EVEN BE STRONG WITH WIND GUSTS UP TO 40-50 MPH. CONFIDENCE THAT
THERE WILL BE NUMEROUS STRONG STORMS THOUGH IS NOT HIGH ENOUGH TO
MENTION IN THE HWO.

SATURDAY...AN UPPER LEVEL LOW WILL BREAK OFF FROM THE DEEP UPPER
TROUGH. MODELS SEEM TO AGREE THAT ITS GOING TO RETROGRADE AND MOVE
IN A SOMEWHAT WESTERLY DIRECTION...NO MATTER HOW COSMOLOGICALLY RARE
IT IS TO DO SO. BUT THE MODELS HAVE BEEN PERSISTENT. BOTH THE GFS AND
EURO HAVE THE LOW MOVING WEST AND ALONG THE OHIO RIVER VALLEY ON INTO
THE SOUTHERN PLAINS BY SUNDAY NIGHT. THE WEATHER THROUGH SATURDAY
NIGHT SHOULD NOT BE AFFECTED BY THIS UPPER LOW. AS IT MOVES ACROSS
NORTHERN MS ON SUNDAY THOUGH IT WILL BRING RAIN CHANCES ALONG WITH
IT. /10/

LONG TERM...
THROUGH THE MIDDLE OF NEXT WEEK...OPERATIONAL MODELS HAVING A LITTLE
TROUBLE THROUGH THE FIRST HALF OF THE EXTENDED PERIOD. BEST
CONSISTENCY AND BELIEVABILITY GARNERED FROM GFS ENSEMBLE MEAN
SOLUTIONS. THAT BEING SAID...THERE IS A BIT OF UNCERTAINTY TO THIS
PORTION OF THE FORECAST.

THE RESULT OF THE GFS ENSEMBLE BEING MORE ACCURATE THAN THE OP
MEMBERS WOULD PROBABLY BE BETTER (AND PERHAPS MORE QUICKLY EVOLVING)
RAIN CHANCES DURING THE FIRST HALF OF NEXT WEEK...WITH AT LEAST
MINOR SHOWER CHANCES MAYBE RETURNING TO FAR SE MS AS EARLY AS LATE
SATURDAY. ALL SCENARIOS SUGGEST THROUGH THE FIRST HALF OF NEXT WEEK
A SITUATION WHERE MOIST SOUTH TO SOUTHEAST FLOW VECTORS IN THE LOWER
TO MID LAYERS OF THE ATMOSPHERE STREAM INTO AT LEAST SOUTHERN ZONES
AND PROMOTE ABOVE AVERAGE CHANCES OF PRIMARILY AFTERNOON AND EARLY
EVENING SHOWERS AND STORMS. SOME OF THE LATEST OP MODELS ARE SO
INTENSE WITH SUBTROPICAL RIDGING TO OUR NORTH THAT IT IS POSSIBLE
THE SUBSIDENT INFLUENCE COULD LIMIT RAIN CHANCES SOME OVER THIS
PERIOD IN MY NORTHERN ZONES...AS WELL AS INCREASE HEAT A LITTLE.

BUT...FOR NOW...MASSAGED MEX POP/TEMP NUMBERS TO SUGGEST
TEMPERATURES NEAR OR SLIGHT BELOW AVERAGE THROUGH THE LONG TERM WITH
RAIN CHANCES AFTER SATURDAY ABOVE AVERAGE FOR ALL AREAS. ATMOSPHERIC
PARAMETERS SUGGEST THE UPPER LEVELS MAY STAY COOL ENOUGH TO ALLOW
FOR DECENT THUNDER COVERAGE...ALTHOUGH THERE REALLY ARE NO SIGNS IN
THE MODEL FIELDS OF ANY MAJOR POTENCY. IT IS NOT INCONCEIVABLE IN AT
LEAST SOUTHERN ZONES WE COULD HAVE SOME BRIEF HEAVY RAIN ISSUES THAT
MAY WARRANT MENTION IN HAZARDOUS WEATHER OUTLOOKS TO COME. BUT...AS
OF RIGHT NOW...THE POTENTIAL SCALE OF THAT PROBLEM WEIGHTED WITH
UNCERTAINTY ARGUES TO KEEP THE LONG TERM SECTION OF THE HWO CLEAR.
/BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/CME/10/BB
Hazardous weather outlook, Jul 11, 8:42 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
942 PM CDT THU JUL 11 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
130245-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
942 PM CDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

In the hours before

Special weather statement, Jul 11, 6:16 PM CST, 2 hours 38 minutes before
MSZ019-034-120055-
WASHINGTON MS-SUNFLOWER MS-
716 PM CDT THU JUL 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CDT THU JUL 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES NORTH OF INDIANOLA AT 716 PM CDT...MOVING SOUTHWEST
AT 15 MPH.

PEOPLE IN SOUTHWESTERN SUNFLOWER AND NORTHEASTERN WASHINGTON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3356 9054 3329 9073 3341 9095 3353 9084
      3353 9077 3361 9077 3362 9076 3362 9065
TIME...MOT...LOC 0016Z 034DEG 13KT 3354 9069

JC
Local storm report, Jul 11, 7:26 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
826 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 S MONEY               33.61N 90.21W
07/11/2013                   LEFLORE            MS   EMERGENCY MNGR

            A TREE AND A POWER LINE DOWN ALONG MONEY RD.

&&

CME
Local storm report, Jul 11, 7:34 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
834 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     LELAND                  33.40N 90.90W
07/11/2013                   WASHINGTON         MS   LAW ENFORCEMENT

            TREE AND A POWER LINE DOWN. TREE WAS ON FIRE.

&&

CME
Local storm report, Jul 11, 7:46 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
846 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 S WINTERVILLE         33.47N 91.06W
07/11/2013  E1.00 INCH       WASHINGTON         MS   PUBLIC

            OCCURRED ON CAROL ST.

&&

CME
Local storm report, Jul 11, 7:54 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
854 PM CDT THU JUL 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     FLASH FLOOD      COLUMBUS                33.51N 88.40W
07/11/2013                   LOWNDES            MS   LAW ENFORCEMENT

            REPORTS OF MULTIPLE STREETS FLOODED IN COLUMBUS.

1045 AM     HEAVY RAIN       SEBASTOPOL              32.57N 89.33W
07/11/2013  E4.00 INCH       SCOTT              MS   EMERGENCY MNGR

            REPORTS OF AROUND 4 INCHES OF RAIN FELL IN SEBASTOPOL
            NEAR HIGHWAY 21.

1115 AM     FLASH FLOOD      CARTHAGE                32.74N 89.53W
07/11/2013                   LEAKE              MS   EMERGENCY MNGR

            REPORTS OF A VEHICLE STALLED IN FLOOD WATERS AT THE
            INTERSECTION OF HENDERSON STREET AND SOUTH PEARL STREET.

1139 AM     FLASH FLOOD      CARTHAGE                32.74N 89.53W
07/11/2013                   LEAKE              MS   PUBLIC

            REPORTS OF WATER APPROACHING SOME HOMES AND BUSINESSES IN
            CARTHAGE. REPORT RELAYED VIA SOCIAL MEDIA.

0408 PM     TSTM WND DMG     GILBERT                 32.05N 91.66W
07/11/2013                   FRANKLIN           LA   EMERGENCY MNGR

            ROOF DAMAGE TO A HOUSE.

0413 PM     TSTM WND DMG     3 SE WINNSBORO          32.13N 91.68W
07/11/2013                   FRANKLIN           LA   LAW ENFORCEMENT

            A COUPLE TREES WERE BLOWN DOWN ON HWY 4 AND ON RISER
            RD...DAMAGE WAS S TO SE OF WINNSBORO.

0630 PM     TSTM WND DMG     3 S MONEY               33.61N 90.21W
07/11/2013                   LEFLORE            MS   EMERGENCY MNGR

            A TREE AND A POWER LINE DOWN ALONG MONEY RD.

0740 PM     TSTM WND DMG     LELAND                  33.40N 90.90W
07/11/2013                   WASHINGTON         MS   LAW ENFORCEMENT

            TREE AND A POWER LINE DOWN. TREE WAS ON FIRE.

0800 PM     HAIL             2 S WINTERVILLE         33.47N 91.06W
07/11/2013  E1.00 INCH       WASHINGTON         MS   PUBLIC

            OCCURRED ON CAROL ST.

&&

CME
Special weather statement, Jul 11, 8:33 PM CST, 21 minutes before
ARZ074-120320-
ASHLEY AR-
933 PM CDT THU JUL 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
933 PM CDT THU JUL 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER SNYDER AT 933 PM CDT...MOVING SOUTHWEST AT 20 MPH.

PEOPLE IN EASTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3308 9170 3324 9191 3340 9162 3327 9149
TIME...MOT...LOC 0233Z 049DEG 16KT 3328 9164

JC

The radar

The Little Rock radar (KLZK), 184 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
July 11, 8:54 PM CST
Where
Ashley County, 1.16 mi E of Hamburg
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.230, -91.800

Multiple trees were blown onto power lines around Hamburg. Several trees fell on homes in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461265.